Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 52, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 2, 2002, 12:31 AM EDT for Fairfield County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 12:31 AM EDT (04:31 UTC)
- Expired
- May 2, 2002, 1:15 AM EDT
- In force
- 44 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Fairfield County, OH
The radar
The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 12:40 AM EDT | Hail 1 | Pickerington, OH | |
| May 2, 12:47 AM EDT | Thunderstorm Wind 55 E | Baltimore, OH | Near Bader and Basil roads, winds topped off trees and knocked down power poles and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 020431 SVRILN OHC045-020515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1231 AM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAIRFIELD COUNTY IN CENTRAL OHIO... * UNTIL 115 AM EDT... * AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF PICKERINGTON...MOVING EAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BALTIMORE... FAIRFIELD BEACH... MILLERSPORT... PICKERINGTON... PLEASANTVILLE... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:50 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 1, 9:50 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 950 PM EDT WED MAY 1 2002 WITH SEVERE WX HAVING SKIRTED OUR AREA TO THE SOUTH...IVE ALREADY UPDATED TO REMOVE WATCH. SFC PRESSURE FALLS INDICATE LOW NEAR STL WILL TRACK NORTHEAST TO NORTHERN OHIO AS PER MESOETA. WITH AIRMASS DESTABILIZING AHEAD OF THE LOW AND TRAILING COLD FRONT...THREAT FOR SEVERE WX WILL RETURN BY SUNRISE. EXPECT ACTIVITY THAT IS DEVELOPING ALONG AND AHEAD OF THE COLD FRONT TO ADVANCE RAPIDLY TOWARD OUR CWA IN 100KT 500 MB FLOW. .ILN...NONE. CONIGLIO
In the hours before
Special weather statement, May 1, 9:25 PM EDT, 3 hours 6 minutes before
INZ058-059-066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-020300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 925 PM EDT WED MAY 1 2002 ...TORNADO WATCH NUMBER 196 HAS BEEN CANCELLED... THE WEATHER DISTURBANCE THAT BROUGHT THE THREAT FOR TORNADOES THIS EVENING HAS MOVED TO THE SOUTH AND EAST OF THE REGION. THEREFORE...TORNADO WATCH 196 HAS BEEN CANCELLED. THE THREAT FOR SEVERE WEATHER MAY RETURN LATE TONIGHT AS A COLD FRONT APPROACHES THE AREA. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION. CONIGLIO
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 12:18 AM EDT | Severe Thunderstorm Warning | ILN | Franklin | 42 min |
| May 2, 12:44 AM EDT | Tornado Warning | ILN | Fairfield | 31 min |
| May 2, 3:11 AM EDT | Severe Thunderstorm Warning | ILN | Clark | 64 min |
| May 2, 3:28 AM EDT | Severe Thunderstorm Warning | ILN | Madison | 47 min |
| May 2, 3:43 AM EDT | Severe Thunderstorm Warning | ILN | Franklin | 47 min |
| May 2, 3:57 AM EDT | Tornado Warning | ILN | Fairfield, Franklin | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.